Proton pump inhibitors are medications used to treat a variety of gastrointestinal disorders including acid reflux. Their chronic use may be linked to some serious side effects.
Stomach ulcers, acid reflux, and non-ulcer reflux are gastrointestinal disorders that often require the use of proton pumps inhibitors (PPIs). Proton pump inhibitors reduce acid production in the stomach, which provides symptomatic relief and allows ulcers to heal. There are currently seven PPIs available in Canada including Tecta, Pantoloc, Pariet, Prevacid, Losec, Dexilant, and Nexium.
Although these medications are generally well-tolerated, some patients may experience abdominal pain, diarrhea, or headaches. Serious side effects have been noted through chronic use including the risk of fractures, pneumonia, Clostridium difficile diarrhea, hypomagnesemia, vitamin B12 deficiency, kidney disease, and dementia. Physicians from the Mayo Clinic in the USA analyzed the current research on the side effects of long-term use of proton pump inhibitors. The purpose of the review was to determine if follow-up practices need modification. The analysis was recently published in the Mayo Clinic Proceedings.
Associations with Vitamin Deficiency
The side effects under investigation were categorized into three groups: association likely causative, association unclear, and association unlikely causative. Magnesium deficiency, vitamin B12 deficiency, and Small Intestine Bacterial Growth were considered likely to be caused by long-term PPI use. The low acid production in the stomach can reduce the absorption of magnesium and the release of vitamin B12 from dietary proteins. The Food and Drug Administration (FDA) has released a safety warning for magnesium deficiency and recommend routine monitoring of magnesium levels in the blood. Current guidelines do not recommend routine monitoring of vitamin B12. The overgrowth of bacteria in the small intestine can also be a result of low acid levels in the stomach; however, the clinical importance of this phenomenon is unknown.
Associations with Bone Health
Bone fractures, C. difficile diarrhea, kidney disease, and dementia have unclear associations with chronic proton pump inhibitor use. The FDA and Health Canada have issued warnings for the risk of fractures with chronic PPI use. The mechanism involved in this side effect may be the reduced absorption of calcium due to low acid levels in the stomach, which can decrease bone mineral density. As the association is unclear, it is not recommended to routinely perform bone mineral density screenings or recommend increased calcium and vitamin D supplementation.
Other Possible Associations
The FDA and Health Canada have also issued warnings about the risk of developing C. difficile diarrhea with proton pump inhibitors. This is possibly due to the less acidic environment favouring the growth of C. Difficile bacteria. Although the warnings have been published, the research is very inconsistent. No warnings or recommendations have been released for the risk of kidney disease or dementia and chronic PPI. Further studies with better designs are required to confirm any hypotheses. Lastly, the association of pneumonia and PPI use was considered unlikely due to study flaws. No causative relationships can be drawn from the current research.
The majority of the studies investigated in this review were retrospective in design, with obvious biases, and risks for confounding factors. It is important to be aware of the possible side effects, but routine testing and routine supplementation of vitamins and minerals are not recommended. It is recommended to prescribe the lowest possible dose for the shortest possible duration and to avoid refilling prescriptions for PPIs without follow up to determine if the medication is still appropriate or if it can be slowly discontinued.
Written by Jessica Caporuscio, PharmD
Reference: Nehra AK, Alexander JA, Loftus CG, et al. Proton Pump Inhibitors: Review of Emerging Concerns. Mayo Clin Proc. 2018